Answer: Following successful surgery with lowering of the cortisol level to normal or undetectable (the desired response) most patients experience symptoms of steroid withdrawal even when they are given cortisol replacement (hydro-cortisone, prednisone). Symptoms of withdrawal include muscle aches, joint aches, fatigue, and generally feeling “punky”. This emphasizes the need for adequate cortisol replacement while awaiting recovery of the remaining normal pituitary gland. This recovery may take several months and on occasion several years. Of course, if the entire gland is removed, recovery is not expected and the steroid replacement is lifelong.
For the first 2 or 3 weeks after surgery, the cortisol replacement dose may need to be adjusted upward to reduce the symptoms of withdrawal. However, it is equally important to try to then reduce the dose to a normal replacement or maintenance level. Most patients become frustrated after successful surgery because they have not lost the excess weight and the muscle strength has not improved. This is a gradual process and may take several months. Many of my patients who underwent successful surgery have told me that they did not feel back to normal for 6 to 12 months after the operation. Again, patience is required. Calorie restriction is an important part of the recovery in order to lose the excess weight. Similarly, a gradual exercise regimen is also important to regain muscle strength.
By Dr. Mary Lee Vance MD (Summer, 1999)